Medical questions & health advice by licensed doctors
"Why does HIV cause fatigue?"
I'm a 42 year old man who has been HIV positive for 4 years. I have dealt pretty well with most of the side effects, but muscle fatigue is the worst. What exactly is causing this? Are the treatments that specifically fight it?
HIV can cause many daily symptoms including a lot of fatigue and night sweats. If you are experiencing symptoms from HIV, the first step you should take is insure that your disease is under control. For example you want to make sure that your T-cell count is elevated and your viral load is "undetectable".
See a doctor who can help
Find a Primary care-doctors near you
These two blood test results are goals of anti-HIV therapy, and you should insure that you have met these before pursuing symptomatic treatment for your fatigue. HIV is a chronic disease in which the body is at constant battle with the virus. This chronic immune system activation can cause fatigue that does not go away. On the other hand, fatigue can also be due to active HIV, or a blood malignancy such as Lymphoma (which is associated with HIV infection). I suggest that you schedule an appointment with your infectious disease physician you see for HIV treatment. Make sure that your HIV regimen is keeping the virus at bay. If it is, then you should rule out other causes of fatigue such as Lymphoma or other malignancies which your doctor can do. If all other causes of your fatigue have been ruled out, then you can seek out symptomatic treatment with a stimulant such as Modafinil (should be last resort). Good luck.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.